At first I was afraid
I was petrified
Kept thinking I could never live
Without you by my side
But then I spent so many nights
Thinking how you did me wrong
And I grew strong
And I learned how to get along…
After a tumultuous 40 year relationship – plaguing me with a myriad of annoyances – I’m finding it challenging to cut the cord with my anticholinergic, even now that my brain bionics are waiting in the wings. Flexing its muscles, my anticholinergic is determined to stick around for Act II. However, I’m equally determined to boot him off the show.
Hardly known for my patience, I’ve exhibited unprecedented forbearance in the painstakingly slow process of Walking The Plank, even, shockingly, proactively taking a detour from the weekly weaning schedule when my walking grew funky. It’s all a delicate balancing act of amping up the power to compensate for lost “juice.”
With grad school awaiting me in the fall, I’d love to restore my short-term memory and normalize my urination so I’m not constantly rushing out of class for an impromptu rendezvous with the ladies room. The dream of being pill free shines strong, fortifying me with resolve to go the distance, no matter how long it takes. So Mr. Anticholinergic, as Gloria Gaynor sang so well:
Go on now go, walk out the door
Just turn around now
‘Cause you’re not welcome anymore
Weren’t you the one who tried to break me with goodbye?
Did you think I’d crumble?
Did you think I’d lay down and die?
Oh no not I, I will survive…
Posted in Health, Life
Tagged Anticholinergic, Artane, DBS, DBS Programming, DBS therapy, Dystonia, Gait, Medical device, Medication, Medtronic, Medtronic DBS Therapy, Movement disorder, Neurological disorder, Programming, Trihexyphenidyl
All too often, there’s a sideshow to chronic illness: our treatment regimen! Let’s take my pills. They’re small, white (or yellow) and round. They “control” (I didn’t say “cure”) my Dystonia but wreck havoc with my body. My meds require me to walk a medical tightrope juggling multiple balls in the air, engaging in a precarious – but common – balancing act.
My neurologist and I make all sorts of adjustments. We go down on one culprit with particularly distasteful repercussions until my walking worsens. Then it’s time to regroup. We add meds to address side effects, which in turn make their own statements. Understand, I’m an impatient person who rarely acts incrementally. I embrace BIG CHANGE. Not with my pills. The process of going up and down, not to mention trying new meds, is E-X-C-R-U-C-I-A-T-I-N-G-L-Y S-L-O-W. But I appreciate the need to drive with caution and intermittently engage the brake.
The “games” never end. I had to discontinue a long-standing drug that caused my blood count to plummet dangerously. Another regular exerts undue influence on my blood labs, rendering them confounding to everyone except my neuro. Then there’s the trial and error of “new” treatments. During a clinical study, I became convinced a med was making my Dystonia worse and hightailed my way off that highway. I speak from experience when I say serious drugs merit serious vigilance.
I reap the benefits of a highly knowledgeable and careful neurologist. However, responsible health care doesn’t end with a trustworthy physician. As patients, we’re the ultimate arbiters of the substances we ingest and interjecting a healthy dose of caution is prudent. Do the research, investigate your options, read the fine print, ask probing questions, and trust your instincts when it comes to side effects – after all, you know your body best.
With World Health celebrated throughout spring and summer, the American Recall Center has embarked on a campaign to promote medication safety (check out their tips below). The American Recall Center website is an invaluable resource for prescription drug and medical device recall information and other healthcare topics advancing informed medical decisions.
Posted in Life
Tagged American Recall Center, Anticholinergic, Artane, Chronic illness, Conditions and Diseases, Dystonia, Medical device, Medication, Movement disorder, Neurological disorder, Sinemet